Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 15, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 9, 2005, 8:00 PM PST for Los Angeles County, Ventura County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2005, 8:00 PM PST (04:00 UTC)
- Expired
- Jan 9, 2005, 10:00 PM PST
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 61 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 100404
FFWLOX
CAC037-111-100600-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
800 PM PST SUN JAN 9 2005
THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED A
* FLASH FLOOD WARNING FOR...
LOS ANGELES COUNTY EXCEPT THE ANTELOPE VALLEY IN SOUTHWEST CALIFORNIA
INCLUDING MALIBU...SANTA CLARITA...DOWNTOWN LOS ANGELES...ALTADENA...
PASADENA AND THE SIMI...FOOTHILL AND PADUA BURN AREAS
VENTURA COUNTY IN SOUTHWEST CALIFORNIA
INCLUDING VENTURA...OXNARD...OJAI...MOORPARK...SIMI VALLEY...THOUSAND
OAKS AND THE SIMI AND PIRU BURN AREAS
* UNTIL 1000 PM PST
* AT 751 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAIN MAINLY ACROSS LOS ANGELES COUNTY WITH LIGHT
TO MODERATE RAIN ACROSS VENTURA COUNTY. RAINFALL RATES AROUND ONE QUARTER
INCH PER HOUR...BUT LOCALLY AS HIGH AS THREE QUARTERS INCH PER HOUR
ON SOUTH FACING SLOPES OF THE MOUNTAINS WILL CONTINUE THROUGH 10 PM.
MANY ROADS AND HIGHWAYS ACROSS THE WARNING AREA REMAIN CLOSED OR FLOODED.
NUMEROUS STREAMS AND RIVERS...INCLUDING THE LOWER VENTURA RIVER...
CALLEGUAS CREEK...AND POLE CREEK HAVE BEEN REPORTED OUT OF THEIR BANKS.
ANY ADDITIONAL RAINFALL COMBINED WITH CONTINUED RUNOFF AND ENHANCED BY
SNOW MELT IN THE MOUNTAINS WILL CONTRIBUTE TO THE ALREADY HIGH WATER
LEVELS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
PAULA...SANTA CLARITA...OJAI...FILLMORE...VENTURA...OXNARD...MOORPARK...
THE SAN GABRIEL AND SAN FERNANDO VALLEYS...ACTON...MALIBU...THE
LOS ANGELES BASIN AND CATALINA ISLAND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3439 11944 3416 11922 3401 11882 3338 11856
3329 11829 3378 11811 3396 11804 3397 11782
3416 11769 3442 11767 3444 11800 3475 11878
3481 11923 3490 11944
$$
MOYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 2:30 PM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Jan 9, 2:30 PM PST, 5 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 230 PM PST SUN JAN 9 2005 SHORT TERM...A LARGE...UPPER LEVEL TROUGH IS ORIENTED NORTHEAST TO SOUTHWEST OVER SEATTLE...WITH THE UPPER LEVEL LOW CENTERED ABOUT 450 NM WEST-SOUTHWEST OF SEATTLE. AHEAD OF THIS TROUGH...STRONG SOUTHWEST WINDS ALOFT COVER THE ENTIRE STATE OF CALIFORNIA. SIGNIFICANT STORM CENTERS CONTINUE TO ROTATE AROUND THE TROUGH AN MOVE ONSHORE OVER CENTRAL AND SOUTHERN CALIFORNIA. AT THIS TIME...THE LATEST IN A SERIES OF VIGOROUS SHORT WAVE TROUGHS IS MOVING ONSHORE OVER CENTRAL AND SOUTHERN CALIFORNIA. IN THE LAST 12 HOURS...OVER 4 INCHES OF RAIN HAS FALLEN AT BOTH SAN MARCOS PASS IN THE SANTA YNEZ RANGE AND AT NORDHOFF RIDGE NEAR THE TOPA TOPAS OF VENTURA COUNTY. BOTH RADAR AND SATELLITE DATA SHOW THAT EVEN MORE HEAVY RAIN WILL INUNDATE THE REGION THIS AFTERNOON THROUGH THE EVENING HOURS. THE LATEST NATIONAL WEATHER SERVICE DOPPLER RADAR DATA SHOWS AREAS OF MODERATE TO HEAVY RAINS OVER MOST OF VENTURA AND LOS ANGELES COUNTY...WITH THE COVERAGE OF SHOWERS DIMINISHING AS YOU MOVE THROUGH SANTA BARBARA COUNTY AND INTO SAN LUIS OBISPO COUNTY. HOWEVER...A SOLID REGION OF MODERATE TO HEAVY SHOWERS IS FILLING THE RADAR OVER THE HORIZON TO THE SOUTHWEST. THE LEADING EDGE OF THIS SOLID AREA OF RAIN IS NOW [145 PM] OVER THE CHANNEL ISLAND...AND SHOULD MOVE ONSHORE BY 230 PM. SATELLITE DATA SHOWS THAT THE LINE OF MODERATE TO HEAVY SHOWERS EXTENDS SOUTHWEST OUT TO ABOUT 800 NM OF POINT CONCEPTION. THIS AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH EASTERN SANTA BARBARA...VENTURA... AND LOS ANGELES COUNTIES THROUGH THE NIGHT. SATELLITE DATA INDICATES THAT RAINFALL RATES IN THE HEAVIEST STORMS OVER THE WATER ARE CURRENTLY RUNNING IN EXCESS OF AN INCH AN HOUR. THIS RATE WILL LIKELY JUMP TO AROUND 1.5 INCHES PER HOUR WHEN THE HEAVIEST SHOWERS MOVE ONSHORE. SUCH RATES COULD LAST ONE OR MORE HOURS WHEN THE BANDS MOVE ONSHORE LATER THIS AFTERNOON AND EVENING. THIS WILL ONLY ADD TO THE NUMEROUS FLOODING PROBLEMS THE REGIONS IS CURRENTLY ENCOUNTERING. THE VERY HEAVY RAINS WITH THIS SYSTEM HAVE PRODUCED WIDESPREAD URBAN AND SMALL STREAM FLOODING WITH NUMEROUS MUDSLIDES SHUTTING PORTIONS OF KEY ROADWAYS INCLUDING THE 33...154...126 AND 138. IT IS LIKELY THAT THE CONTINUED HEAVY RAINS WILL RESULT IN ADDITIONAL MUDSLIDES...ESPECIALLY ALONG THE PCH IN THE MALIBU AREA. SOME RIVERS ARE ALSO OVER THEIR BANKS...SUCH AS THE LOWER VENTURA RIVER NEAR THE 101. THE SANTA CLARA RIVER HAS ALSO SEEN SOME PROBLEMS IN THE VICINITY OF FILLMORE AND SANTA PAULA. INTERESTS ALONG ALL STREAMS AND RIVERS NEED TO KEEP ABREAST OF THE LATEST FLOOD WARNINGS AND ADVISORIES. HEAVY SHOWERS SHOULD TAPER OFF LATER TONIGHT OVER MOST OF THE REGION...BUT LINGER OVER PORTIONS OF LOS ANGELES COUNTY INTO MONDAY MORNING. LOOK FOR A BREAK IN THE HEAVIEST SHOWERS ON MONDAY...BUT A MORE VIGOROUS SYSTEM WILL BEGIN TO MOVE ONSHORE LATE MONDAY AND TUESDAY. IN CONTRAST TO THIS CURRENT SYSTEM...TUESDAYS STORM SHOULD MOVE THROUGH THE REGION MUCH QUICKER...WHICH IS GOOD. HOWEVER...IT LOOKS LIKE IT COULD BE MORE DYNAMIC WITH BANDS OF THUNDERSTORMS... HEAVY DOWNPOURS...SMALL HAIL...AND POSSIBLE WATERSPOUTS. SNOW LEVELS ARE VERY HIGH TODAY...ABOVE 7000 FEET...WHERE SNOW IS EXPECTED TO BE MEASURED IN FEET. SNOW LEVELS WILL REMAIN HIGH ON MONDAY...BUT DROP QUICKLY TO AROUND 4500 FEET JUST AFTER MIDNIGHT ON TUESDAY MORNING. WE ARE KEEPING THE WINTER STORM WARNING IN EFFECT THROUGH TUESDAY MORNING DUE TO THE VERY HEAVY SNOW EXPECTED ABOVE 7000 FEET TODAY AND THE LOWERING SNOW LEVELS MONDAY NIGHT AND TUESDAY MORNING. SHOWERS SHOULD DIMINISH MOST AREAS ON TUESDAY AS THE STORM PASSES AND THE WINDS TURN TO THE NORTHWEST AND BECOME GUSTY. ALONG THE CENTRAL COAST AND MOUNTAINS THE SHOWERS MAY LINGER LONGER...THROUGH TUESDAY EVENING...DUE TO THE ONSHORE NORTHWESTERLY FLOW BEHIND THE STORM SYSTEM. LAX AVIATION...EAST WINDS ARE STILL A PROBLEM THROUGH THIS EVENING. ALSO...THERE IS THE POTENTIAL FOR SOME VERY HEAVY SHOWERS AND THUNDERSTORMS. EXTENDED...MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH FRIDAY BEFORE DIVERGING. LOOK FOR SOME DRY WEATHER IN THE EXTENDED PERIOD BEGINNING WEDNESDAY THROUGH THE WEEK. THE GFS IS SUGGESTING A CUT OFF LOW OFF THE COAST OF CALIFORNIA THIS WEEKEND...BUT IT DOES NOT LOOK LIKE THIS WILL BE A MAJOR WEATHER MAKER AT THIS TIME. SO...IF YOU CAN WAIT UNTIL WEDNESDAY...IT LOOKS LIKE WE WILL GET A FEW DAYS TO DRY OUT. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX) WINTER STORM WARNING (SEE LAXWSWLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). FLOOD WARNING (SEE LAXFLWLOX). FLASH FLOOD WARNING (SEE LAXFFWLOX). && DANIELSON
Hazardous weather outlook, Jan 9, 6:00 AM PST, 14 hours before
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
In the hours before
Local storm report, Jan 9, 2:25 PM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
225 PM PST SUN JAN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM FLASH FLOOD 7 WNW VENTURA 34.30N 119.37W
01/09/2005 XXX XX COUNTY OFFICIAL
MUD FLOW INNUNDATED THREE HOMES AT 9700 NYE ROAD IN
CASITAS. COUNTY FIRE OFFICIALS EVACUTED RESIDENTS. FOUR
OTHER HOMES MAY HAVE BEEN AFFECTED. SOURCE...VENTURA
COUNTY FIRE DEPT.
&&
DKLocal storm report, Jan 9, 2:28 PM PST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OXNARD CA
228 PM PST SUN JAN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM FLASH FLOOD 2 ESE LAKE CASITAS 34.37N 119.30W
01/09/2005 VENTURA CA COUNTY OFFICIAL
MUD FLOW INNUNDATED THREE HOMES AT 9700 NYE ROAD IN
CASITAS. COUNTY FIRE OFFICIALS EVACUTED RESIDENTS. FOUR
OTHER HOMES MAY HAVE BEEN AFFECTED. SOURCE...VENTURA
COUNTY FIRE DEPT.
&&
DKLocal storm report, Jan 9, 4:32 PM PST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
432 PM PST SUN JAN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM FLASH FLOOD 3 W LONG BEACH 33.79N 118.21W
01/09/2005 LOS ANGELES CA LAW ENFORCEMENT
710 INTERSTATE NEAR PACIFIC COAST HWY FLOODED WITH UP TO
4 FT OF WATER ACROSS ALL SB LANES. CHP ESTIMATES 200
VEHICLES STRANDED WITH SOME VEHICLES FLOATING.
0318 PM FLASH FLOOD 3 SSE SANTA CLARITA 34.38N 118.49W
01/09/2005 LOS ANGELES CA DEPT OF HIGHWAYS
MUD AND ROCK SLIDE CLOSED 3 TO 4 LANES OF SB HWY 14 NEAR
PLACERITA CANYON ROAD.
1200 PM FLASH FLOOD 3 S SANTA CLARITA 34.37N 118.50W
01/09/2005 LOS ANGELES CA BROADCAST MEDIA
MOBILE HOME PARK WHICH HAS BEEN CUT OFF FROM ACCESS WAS
EVACUATED MIDDAY. MEDIA REPORTS SHOWED FLOWING WATER IN
SEVERAL HOMES.
&&
DKLocal storm report, Jan 9, 5:06 PM PST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
506 PM PST SUN JAN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 5 N GOLETA 34.51N 119.83W
01/09/2005 10.98 INCH SANTA BARBARA CA MESONET
24 HOUR RAINFALL TOTAL FOR SAN MARCOS PASS ALERT NETWORK
GAUGE. ELEVATION 2300 FT.
0400 PM HEAVY RAIN 6 SSE FALLING SPRINGS 34.22N 117.81W
01/09/2005 11.54 INCH LOS ANGELES CA MESONET
24 HOUR RAINFALL TOTAL FOR CRYSTAL MOUTAIN ALERT GAGE.
ELEVATION 5448 FT.
0400 PM HEAVY RAIN 3 NNW OJAI 34.50N 119.26W
01/09/2005 12.44 INCH VENTURA CA MESONET
24 HOUR RAINFALL TOTAL AT NORDHOFF RIDGE ALERT GAGE.
ELEVATION 4100 FT.
0400 PM HEAVY RAIN 3 NNW MOUNT WILSON 34.27N 118.08W
01/09/2005 11.67 INCH LOS ANGELES CA MESONET
24 HR RAINFALL TOTAL FOR OPIDS CAMP ALERT GAUGE.
ELEVATION 4320 FT.
0400 PM HEAVY RAIN 4 NW OJAI 34.48N 119.31W
01/09/2005 11.43 INCH VENTURA CA MESONET
24 HOUR RAINFALL TOTAL AT MATILIJA DAM ALERT GAUGE.
ELEVATION 1060 FT.
&&
DKLocal storm report, Jan 9, 6:00 PM PST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
600 PM PST SUN JAN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HEAVY RAIN 3 W AVALON 33.34N 118.38W
01/09/2005 0.00 INCH LOS ANGELES CA PUBLIC
PUBLIC REPORTED VERY HEAVY RAINS IN THE INTERIOR SECTIONS
OF CATALINA ISLAND. ONE UNCONFIRMED REPORT OF A STRANDED
OFFROAD MOTORIST BEING RESCUED.
&&
DKLocal storm report, Jan 9, 7:32 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
732 PM PST SUN JAN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 3 S SANTA CLARITA 34.37N 118.51W
01/09/2005 LOS ANGELES CA FIRE DEPT/RESCUE
NEWHALL CREEK FLOODED AND DESTROYED 12 TO 20 MOBILE HOMES
IN MOBILE HOME PARK.
0400 PM FLASH FLOOD 8 N SANTA CLARITA 34.53N 118.51W
01/09/2005 LOS ANGELES CA FIRE DEPT/RESCUE
100 YD STRETCH OF SAN FRANCISQUITO CANYON ROAD WASHED
OUT.
&&
BWMThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:50 PM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 6 hr |
| Jan 10, 1:57 AM PST | Severe Thunderstorm Warning | LOX | Ventura | 63 min |
| Jan 10, 3:45 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 6 hr |
| Jan 10, 4:05 AM PST | Flash Flood Warning | LOX | Santa Barbara | 6 hr |
| Jan 10, 5:15 AM PST | Special Marine Warning | LOX | 105 min | |
| Jan 10, 6:18 AM PST | Tornado Warning | LOX | Ventura | 72 min |
| Jan 10, 7:56 AM PST | Special Marine Warning | LOX | 64 min | |
| Jan 10, 10:00 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 6 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.